Joint Pain and stiffness

Hi, I am in remission from HSP with my last bout in Jun 15 and deemed in remission in about Sep 15. I was treated with 40mg pred initially, but had progression and was then treated with a 500ml iv methyl pred followed up by 40mg pred and 150mg of Azathiaprin. I was gradually weaned off the pred and was pred free in around Mar 16, I have also started tapering my Aza and am now on 75mg daily. However, when I reduced the pred below 20mg a day I developed a lot of joint stiffness and pain and this affected my knees, hips, shoulders, elbows and fingers the worst. Kneeling to tie my shoe laces is difficult, and getting back up even worse!! I also have psoriasis, this was kept at bay by the pred but this came back when I reduced below the 20mg mark.

I saw a rheumy back in Feb where they did bloods and some joint x-rays, they suspected that the pains could be psoratic arthritis (PsA) related. I then had a follow-up with the rheumy last week. I don't have any inflammation markers in my blood, nor did the x-rays show up any degree of swelling, which would be expected with PsA. Their suggestion was that my body was still readjusting to life without pred, although I was referred for an MRI on the worst affected joint. I was also referred to the rheumy physio to see what they could suggest for stretching, exercise or other to help with the stiffness and pains. I avoid taking any ibruprophen based NSAIDs as I have residual kidney damage from the HSP, paracetamol doesn't help, and I would rather not pop yet another pill on a daily basis if I can help it!!!

Anyone else encountered this after coming off pred? Any suggestions to help the stiffness or pains?

3 Replies

oldestnewest
  • Hi,

    I wonder if the problem here is that you are off the pred and then have started to taper the Azathioprine. Most experts treat Vasculitis for at least 2 years after the patient attains drug induced remission. The HSP hasn't gone away, it's being controlled by the Aza, if you aren't on a large enough dose are bound to be symptomatic.

    I found physio really helpful as sometimes our muscles go into spasm due to pain which makes the pain worse. I hope the physio can help.

  • Hi Keyes

    Thanks for the reply, but I experienced the pains and stiffness long before I started to taper the Aza. Which led to the debate between pred related and/or PsA related, as the psoriasis reappearance was coincidental with the joint pains. I would debate that the HSP is being controlled by the Aza as I believe the HSP is a condition in the body where the immune system is "attacking" me? The Pred and the Aza suppressed the immune system to subside the HSP effect. Whilst the Aza is maintaining that position, the reduction is being carefully controll in a gradual manner so my body adjusts to the change in immune system levels/activeness? That is my understanding, then if the imune system is then stimulated to react it can go back into the HSP situation, otherwise I will never get Aza free? I do agree that the Aza could be controlling the HSP if my immune system is still overactive, but I am hoping that controlled and gradual reduction in the Aza will allow that to present itself at a low level without a large HSP reaction; fingers crossed!!!

    I am hoping to get a rheumy physio apt soon to get their slant on exercising, stretching or otherwise to help me out. Disucssed this with my "injury" physio yesterday and she agreed that the rheumy one may offer a different plan to try and alleviate the pains and stiffness.

    Thank you again for your reply.

  • Hope you get to the bottom of this to your satisfaction. Good luck.

    J

You may also like...